Alert archive / Kansas / Flash Flood Warnings in 2017

Flash Flood Warning 10, NWS Hastings, NE

October 2, 2017Phillips County, Rooks County, Kansas

NWS Hastings, NE issued this flash flood warning at Oct 2, 2017, 11:25 PM CDT for Phillips County, Rooks County, Kansas. It was in force for 6 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 2, 2017, 11:25 PM CDT (04:25 UTC)
Expired
Oct 3, 2017, 5:30 AM CDT
In force
6 hr
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Flood severity
None

Counties Phillips County, KS, Rooks County, KS

The radar

The Grand Island radar (KUEX), 122 km from the middle of the area, began a volume at 04:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 2, 11:57 PM CDTHEAVY RAIN 4.355 W Agra, KSSINCE 7AM. 3.98 OF THAT SINCE 7PM.
Oct 3, 5:30 AM CDTHEAVY RAIN 3.71 S Glade, KSMESONET STATION GDEK1, GLADE. THE DURATION OF THE HEAVY RAIN EVENT WAS 24 HOURS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 4.4 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2017-10-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2017-10-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 151 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
618 m above ground
0-6 km bulk shear
87 kt
0-1 km storm-relative helicity
151 m²/s²
0-3 km storm-relative helicity
461 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted.

513 
WGUS53 KGID 030425
FFWGID
KSC147-163-031030-
/O.NEW.KGID.FF.W.0010.171003T0425Z-171003T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Hastings NE
1125 PM CDT MON OCT 2 2017

The National Weather Service in Hastings has issued a

* Flash Flood Warning for...
  Northwestern Rooks County in north central Kansas...
  Southern Phillips County in north central Kansas...

* Until 530 AM CDT Tuesday

* At 1124 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to three inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Phillipsburg, Logan, Agra, Kirwin, Damar, Glade, Speed and Webster
  State Park.

Additional rainfall amounts of one to two inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3924 9960 3957 9960 3957 9963 3963 9963
      3997 9907 3960 9907

$$

Billings Wright
2 follow-up statements
998 
WGUS73 KGID 030632
FFSGID

Flash Flood Statement
National Weather Service Hastings NE
132 AM CDT TUE OCT 3 2017

KSC147-163-031030-
/O.CON.KGID.FF.W.0010.000000T0000Z-171003T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Rooks KS-Phillips KS-
132 AM CDT TUE OCT 3 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 AM CDT FOR
NORTHWESTERN ROOKS AND SOUTHERN PHILLIPS COUNTIES...

At 129 AM CDT, local law enforcement reported heavy rain and water 
over the road due to a thunderstorm near Glade, Kansas. A report of 
over 4 inches of rain has fallen. Flash flooding is expected to 
begin shortly.

Some locations that will experience flooding include...
Phillipsburg, Logan, Agra, Kirwin, Damar, Glade, Speed and Webster
State Park.

Additional rainfall amounts of one to two inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3924 9960 3957 9960 3957 9963 3963 9963
      3997 9907 3960 9907

$$

Billings Wright
173 
WGUS73 KGID 031025
FFSGID

Flash Flood Statement
National Weather Service Hastings NE
525 AM CDT TUE OCT 3 2017

KSC147-163-031034-
/O.EXP.KGID.FF.W.0010.000000T0000Z-171003T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Rooks KS-Phillips KS-
525 AM CDT TUE OCT 3 2017

...THE FLASH FLOOD WARNING FOR NORTHWESTERN ROOKS AND SOUTHERN
PHILLIPS COUNTIES WILL EXPIRE AT 530 AM CDT...

The heavy rain has ended. Flooding is no longer expected to pose an 
immediate threat. Please continue to heed any remaining road 
closures.

LAT...LON 3924 9960 3957 9960 3957 9963 3963 9963
      3997 9907 3960 9907

$$

Billings Wright

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this flash flood warning went out at Oct 2, 3:35 PM CDT, 7 hours 50 minutes earlier.

Area forecast discussion, Oct 2, 3:35 PM CDT, 7 hours 50 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
335 PM CDT Mon Oct 2 2017

.SHORT TERM...(This evening through Tuesday Night)
Issued at 334 PM CDT Mon Oct 2 2017

It's been a cool, dreary day across much of the CWA, thanks to
stubborn low level stratus and occasional showers/drizzle. Aloft,
the area remains under southwesterly flow, set up between high
pressure extending north through the eastern CONUS and low
pressure spinning over the northern Rockies. Satellite imagery
shows a piece of shortwave energy swinging south of the main upper
low out of the desert SW, which will be affecting us through the
short term period. At the surface, there hasn't been much movement
with the main frontal boundary, which extends from wrn MN through
our CWA and into swrn KS. This has kept winds on the light and
variable (to easterly) side today, while south of the front has
been affected by gusty southerly winds. Between the clouds and the
front, there has been quite a temperature gradient across the
CWA, with LXN at 59 and HJH at 80.

Looking at the rest of today and into tonight, showers/storms are
expected to develop along the surface boundary, expanding in
coverage this evening/overnight as that upper level shortwave
swings through. Activity along the front as well as to the north
of it is expected to expand, with models continuing to show a
50-60kt LLJ nosing into the area. The potential for strong/severe
weather remains, mainly late this afternoon/evening. Instability
doesn't look to be quite as high as yesterday, but the SPC Meso
page still shows 1000-2000 j/kg of MUCAPE across the ESE half of
the CWA, and deeper layer shear remains 40+kts. Hail/wind/heavy
rain remain the primary threats.

As we get into tomorrow, the best precipitation chances look to
come during the morning hours, waning with time as the LLJ
tapers off. Activity ends from NW to SE, did keep some 20-30 PoPs
in the southeastern half of the CWA, but some models suggest those
PoPs are lingering too long and too far NW. NNW winds are
expected across the area in the wake of the sfc front pushing
through, with temps forecast to be below normal, mid 60s for the
majority of the CWA.

.LONG TERM...(Wednesday through Monday)
Issued at 334 PM CDT Mon Oct 2 2017

By the time we get to Wednesday morning, models are in decent
agreement showing the system that has been spinning over the
northern Rockies Mon/Tues finally pushing east through MN and
weakening. The main feature of interest becomes the closed low
that developed on Tuesday, located roughly over northern NV by
12Z Wednesday. Through the end of the work week, this system will
keep the unsettled weather pattern in place across the area,
bringing precipitation chances. Periodic shortwave disturbances
will be ejected out ahead of the main low Wed/Thurs, before the
main system finally swings through Fri/Fri night. At the surface,
that frontal boundary meanders north and south around the area,
not making its final push through until the upper system does.
This will aid in lift across the CWA, especially in the late
evening/overnight hours when the LLJ is shown by models to ramp
up. Models show the brunt of the instability does push south of
the CWA on Wed, before coming back north for Thur/Fri. Confidence
in temperatures Wed-Fri is not high due to uncertainties with
precipitation timing and frontal placement, at this point the
forecast has lower-mid 60s for Wed, 60s- 70s for Thur/Fri.

Looking to the upcoming weekend/Mon, the forecast is currently
dry. At this point confidence in that is higher for Sat than
Sun/Mon. Upper level northwesterly flow is expected to set up on
Saturday in the wake of this latest system, but then models
diverge some with time. The GFS is drier, keeping upper flow
zonal, the ECMWF tries to bring another trough axis into the area,
but doesn't have a lot of moisture to work with. Will see how
models trend in the coming days. 70s currently forecast for most
locations for the weekend.

&&

.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Tuesday)
Issued at 1228 PM CDT Mon Oct 2 2017

Sub-VFR conditions and precipitation chances will continue to
affect the terminal areas through this TAF period. The main
frontal boundary remains draped through the heart of the CWA,
making the wind forecast a bit tricky, but kept things variable
this afternoon. This evening, at least briefly, LLWS will be a
concern as the LLJ ramps up, before the surface boundary swings
through. There will be at least small chances of precipitation
through mid afternoon, with chances continuing to pick up through
the evening/overnight. Kept the TAF dry post 12Z tomorrow, but
confidence in that isn't high.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.
&&

SHORT TERM...ADP
LONG TERM...ADP
AVIATION...ADP
Hazardous weather outlook, Oct 2, 5:35 PM CDT, 5 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
535 PM CDT Mon Oct 2 2017

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
032245-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
535 PM CDT Mon Oct 2 2017

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Tonight.

Thunderstorms are expected to develop and move across a large
portion of the forecast area tonight. There is the potential for
some storms to be strong or severe...with hail near the size of
half dollars and wind gusts near 60 mph being the primary
threats. Heavy rainfall will also be possible, and may result in
localized flooding. In addition...an isolated tornado or two will
be possible during the evening hours across portions of north
central Kansas.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Periodic thunderstorm chances remain in the forecast through the
remainder of the work week. Severe weather is not anticipated
through Wednesday, but it is too early at this point to
confidently assess the potential for Thursday and Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this evening. Any reports
of hail...strong thunderstorm wind gusts...or funnel clouds are
always appreciated.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Rossi

In the hours before

Special weather statement, Oct 2, 9:57 PM CDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Hastings NE
957 PM CDT MON OCT 2 2017

KSZ005-017-030345-
Rooks KS-Phillips KS-
957 PM CDT MON OCT 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR ROOKS AND PHILLIPS COUNTIES UNTIL
1045 PM CDT...

At 957 PM CDT, Doppler radar was tracking a strong thunderstorm near
Webster State Park, or 19 miles northeast of Hill City, moving
northeast at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Phillipsburg, Stockton, Logan, Palco, Agra, Kirwin, Woodston, Prairie
View, Damar, Zurich, Glade, Speed and Webster State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A tornado watch remains in effect until 1100 PM CDT for north central
Kansas.

LAT...LON 3916 9960 3957 9960 3957 9963 3990 9963
      3997 9907 3936 9905
TIME...MOT...LOC 0257Z 236DEG 26KT 3949 9951

Rossi
Special weather statement, Oct 2, 10:39 PM CDT, 46 minutes before
Special Weather Statement
National Weather Service Hastings NE
1039 PM CDT MON OCT 2 2017

NEZ039-040-046-047-030430-
Valley NE-Howard NE-Greeley NE-Sherman NE-
1039 PM CDT MON OCT 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GREELEY...SOUTHEASTERN
VALLEY...SHERMAN AND HOWARD COUNTIES UNTIL 1130 PM CDT...

At 1039 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ashton, or 27 miles south of Ord, moving east at 50 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
St. Paul, Loup City, Scotia, Dannebrog, Wolbach, Elba, Ashton,
Farwell, Rockville, Hazard, Cotesfield, Cushing, Sherman Reservoir
Dam, St. Libory and Boelus.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until midnight CDT for
central Nebraska.

LAT...LON 4105 9830 4105 9908 4141 9908 4159 9829
TIME...MOT...LOC 0339Z 247DEG 42KT 4121 9883

Rossi
Local storm report, Oct 2, 10:44 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1044 PM CDT MON OCT 2 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1037 PM     TSTM WND GST     1 NW ORD                41.62N 98.95W
10/02/2017  M56 MPH          VALLEY             NE   ASOS

            ASOS STATION ODX, ORD AIRPORT.

&&

THIES
Special weather statement, Oct 2, 10:45 PM CDT, 40 minutes before
Special Weather Statement
National Weather Service Hastings NE
1045 PM CDT MON OCT 2 2017

NEZ039-040-030430-
Valley NE-Greeley NE-
1045 PM CDT MON OCT 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR GREELEY AND EASTERN VALLEY
COUNTIES UNTIL 1130 PM CDT...

At 1045 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ord, moving east at 45 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Ord, Greeley, Spalding and North Loup.

LAT...LON 4157 9829 4142 9897 4173 9899 4174 9897
      4174 9829
TIME...MOT...LOC 0345Z 263DEG 41KT 4158 9886

Rossi
Special weather statement, Oct 2, 11:00 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service Hastings NE
1100 PM CDT MON OCT 2 2017

KSZ005-006-017-NEZ074-075-083>085-030500-
Rooks KS-Phillips KS-Smith KS-Franklin NE-Adams NE-Webster NE-
Kearney NE-Harlan NE-
1100 PM CDT MON OCT 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ROOKS...WESTERN SMITH...
PHILLIPS...WESTERN WEBSTER...FRANKLIN...SOUTHWESTERN ADAMS...
SOUTHEASTERN KEARNEY AND SOUTHEASTERN HARLAN COUNTIES UNTIL MIDNIGHT
CDT...

At 1100 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles south of Bloomington to near Speed to
near Bogue to 7 miles south of Morland. Movement was northeast at 35
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Phillipsburg, Smith Center, Stockton, Franklin, Blue Hill, Logan,
Kensington, Hildreth, Campbell, Agra, Bladen, Kirwin, Republican
City, Upland, Prairie View, Damar, Naponee, Bloomington, Glade and
Ayr.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until midnight CDT for
south central Nebraska.

LAT...LON 3957 9960 3957 9963 3984 9963 3992 9944
      4043 9906 4044 9839 3980 9877 3957 9902
      3957 9905 3954 9905 3936 9924 3925 9961
TIME...MOT...LOC 0400Z 210DEG 33KT 3996 9899 3961 9940 3929 9972 3925
10009

Rossi
Local storm report, Oct 2, 11:23 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1123 PM CDT MON OCT 2 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 PM     FLOOD            GLADE                   39.68N 99.31W
10/02/2017                   PHILLIPS           KS   LAW ENFORCEMENT

            ONE FOOT OF WATER OVER THE HIGHWAY AT THIS
            TIME.

&&

THIES

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 2, 7:17 PM CDTSevere Thunderstorm WarningGIDJewell43 min
Oct 2, 8:16 PM CDTSevere Thunderstorm WarningGIDSmith44 min
Oct 2, 9:18 PM CDTSpecial Weather StatementGIDPhillips, Rooks42 min
Oct 2, 9:57 PM CDTSpecial Weather StatementGIDPhillips, Rooks48 min
Oct 2, 10:16 PM CDTSevere Thunderstorm WarningGIDPhillips, Rooks44 min
Oct 2, 10:33 PM CDTAreal Flood AdvisoryGIDPhillips, Rooks6 hr
Oct 2, 11:00 PM CDTSpecial Weather StatementGIDPhillips, Rooks60 min
Oct 3, 1:08 AM CDTRiver Flood WarningGIDPhillips24 hr
Oct 3, 1:15 AM CDTAreal Flood AdvisoryGIDSmith8 hr
Oct 3, 3:13 AM CDTAreal Flood WarningGIDPhillips6 hr
Oct 3, 5:12 AM CDTRiver Flood WarningGIDPhillips, Rooks27 hr
Oct 3, 5:30 AM CDTAreal Flood AdvisoryGIDPhillips, Rooks4 hr
Oct 3, 9:38 AM CDTAreal Flood AdvisoryGIDPhillips, Rooks10 hr

Nearby

Flash Flood Warnings in Kansas, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.